Alert archive / Missouri / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 54, NWS St. Louis, MO

May 4, 2003Osage County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at May 4, 2003, 7:32 AM CDT for Osage County, Missouri. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 4, 2003, 7:32 AM CDT (12:32 UTC)
Expired
May 4, 2003, 8:15 AM CDT
In force
43 min
Issued by
NWS St. Louis, MO
Area
Counties, with a storm outline in the text

County Osage County, MO

The radar

The St Louis radar (KLSX), 117 km from the middle of the area, began a volume at 12:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 4, 4:50 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 0.5 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2003-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 50 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2003-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 282 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
50 J/kg
Mixed-layer CIN
-362 J/kg
Mixed-layer LCL
735 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
282 m²/s²
0-3 km storm-relative helicity
474 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

754 
WUUS53 KLSX 041232
SVRLSX
MOC151-041315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
732 AM CDT SUN MAY 4 2003

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  OSAGE COUNTY IN CENTRAL MISSOURI

* UNTIL 815 AM CDT

* AT 732 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 15 MILES WEST OF WESTPHALIA...MOVING EAST AT 35
  MPH. THE PRIMARY THREAT FROM THIS STORM WILL BE DAMAGING HAIL.

* LOCATIONS IMPACTED INCLUDE...
  WESTPHALIA
  FREEBURG
  RICH FOUNTAIN
  LINN

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

LAT...LON 3846 9218 3829 9220 3829 9165 3858 9166

$$

TES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 3:45 AM CDT, 3 hours 47 minutes earlier.

Area forecast discussion, May 4, 3:45 AM CDT, 3 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
345 AM CDT SUN MAY 4 2003

DYNAMICS AND INSTABILITY WL FORM DANGEROUS COMBO FOR EVENTS DURG THE
NXT 24HRS...WITH SOME RESULTS OF THAT ALREADY EVIDENT ON RADAR
MOSAIC.  DPNG S/W OVR NRN HI PLNS WL SLIDE A LTL EWD AND CUTOFF
UNDER L/W RDG TDA...AND THIS PTRN XPCTD TO PERSIST AT LEAST THRU MON
NGT...WHEN MDLS TRY TO WASH OUT UPR LO.  THIS PTRN WL GENERALLY
SIGNAL FOR UNSETTLED WX WITH ANY FNTL BDRYS HAVING TROUBLE MAKING
MUCH SWD PENETRATION GIVEN FAIRLY ZONAL/WSW MID-LVL FLOW REGIME.

REGIONAL RADARS SHOW COMPLEX AREAS OF PCPN...WITH BOWING MCS OVR
NEB...ANOTR DVLPG MCS NR KANSAS CITY...AND SEVERAL BANDS OF PCPN.
FIRST BAND OF PCPN WAS NOTHING MORE THAN WEEPING ACC--THIS IS NOW E
OF MS RVR...WITH EACH SUCCESSIVE BAND OF PCPN A LTL MORE POTENT THAN
THE LAST AS INSTABILITY BLDS AND MOIST LYR OF AMS DPNS.  NXT BAND OF
PCPN NOW MOVG THRU MO PRTNS OF FA AND EVEN STGR BAND OF TSTMS NOW
MOVG INTO WRN MO.  BANDED NW-SE STRUCTURE OF PCPN RESULT OF LOW-MID
LVL WAA/THTA-E ADVCTN.  THIS FORCING...SOME DISTANCE NE OF SFC
WRMFNT...WL CONT TO PRODUCE PCPN FOR MUCH OF THE DAY...ENDING FM SW
TO NE BTWN MIDDAY AND MID-AFTN.  MAIN SVR THREAT WITH THIS WL BE LRG
HAIL.

WRMFNT XPCTD TO EXTD FM NR STJ-N OF COU-JUST S OF STL-CGI BY
00Z/MON.  08Z SFC PLOT ALREADY SHOWS TEMPS IN 70S/DWPTS 65-70F
MASSING JUST S OF WRMFNT...AND SO THEREIN LIES THE POTNL FOR TEMPS
TO RPDLY SHOOT UP LATE THIS AFTN IF ENUF BREAKS IN CLDS CAN DVLP.
EVEN IF CLDS DO HOLD IN TIL NIGHTFALL...NOTICEABLE TEMP RISE WL
STILL ACCOMPANY WRM FROPA.  STG LLVL JET HELPING TO MAINTAIN MCS OVR
NEB WL SLIDE EWD TDA...AND WITH WRM FROPA...WL HELP TO MIX DOWN VERY
STG WNDS FOR LATE AFTN AND THRU EVNG HRS.

WITH WRM FROPA...ELEVATED EVENT WL END...WITH SFC-BASED EVENT XPCTD
TO START ACRS WRN MO THIS AFTN AND THEN SPREAD EWD.  FOR OUR AREA
THIS WL MEAN VERY LATE AFTN THRU MOST OF TNGT.  JUICY AMS (1.5
PWATS) WL COMBINE WITH VERY STEEP MID-LVL LAPSE RATES...APPCHG S/W
AND ITS ASSOC SPEED MAX WL CREATE POTNL FOR DANGEROUS STMS.

MOST OF ACTIVITY WL LEAVE BY MON...WITH UPR LO TO THE N HELPING TO
BRING AREA OF SUBSIDENCE ACRS RGN...BTWN CLDS/PCPN UNDERNEATH LO TO
THE N AND SCT PCPN ASSOC WITH OLD LLVL BDRY TO THE S...WHERE CHC
POPS WERE KEPT MON THRU TUE NGT.  THIS BDRY WL RESIST EFFORTS TO TRY
TO MOV IT...RMNG ACRS SERN MO THRU TUE NGT WHEN MDLS BRING ANOTR S/W
THRU.

.STL...NONE.
TES
Hazardous weather outlook, May 4, 7:00 AM CDT, 32 minutes before
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-051200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
700 AM CDT SUN MAY 4 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN MISSOURI
AND WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE RISK FOR SEVERE THUNDERSTORMS ACROSS THE ENTIRE
AREA.  AN AREA OF THUNDERSTORMS WILL FIRST AFFECT MUCH OF THE AREA
THROUGH EARLY THIS AFTERNOON...WITH LARGE HAIL BEING THE PRIMARY
SEVERE THREAT.

LATER THIS AFTERNOON AND CONTINUING THROUGH TONIGHT...CONDITIONS
APPEAR EVEN MORE FAVORABLE FOR THE DEVELOPMENT OF SEVERE
THUNDERSTORMS.  THE MAIN SEVERE THREATS WILL BE DAMAGING WINDS AND
LARGE HAIL...WITH THE POSSIBILITY OF TORNADOES AS WELL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A LINGERING FRONTAL BOUNDARY WILL PROVIDE THE POTENTIAL FOR
THUNDERSTORM DEVELOPMENT ACROSS SOUTH CENTRAL ILLINOIS AND SOUTHEAST
MISSOURI ON MONDAY...WITH THE THUNDERSTORM CHANCES PERSISTING FOR
SOUTHEAST MISSOURI THROUGH TUESDAY AND WEDNESDAY.

THERE WILL BE THE CHANCE FOR YET MORE THUNDERSTORMS ON THURSDAY AND
FRIDAY ACROSS THE ENTIRE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT.  SPOTTERS ARE
ENCOURAGED TO RELAY REPORTS OF SEVERE WEATHER PROMPTLY TO THE
NATIONAL WEATHER SERVICE.

&&

MORE INFORMATION MAY BE OBTAINED AT...
HTTP://WWW.CRH.NOAA.GOV/LSX (ALL LOWER CASE)

TES

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 5:27 AM CDTSevere Thunderstorm WarningLSXCallaway, Cole, Moniteau63 min
May 4, 4:44 PM CDTSevere Thunderstorm WarningLSXMarion46 min
May 4, 4:49 PM CDTSevere Thunderstorm WarningLSXRalls16 min
May 4, 4:58 PM CDTSevere Thunderstorm WarningLSXSaint Charles32 min
May 4, 5:07 PM CDTSevere Thunderstorm WarningLSXAudrain, Montgomery, Pike33 min
May 4, 5:40 PM CDTSevere Thunderstorm WarningLSXPike50 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.